|An HIV Information Site & HIV Educational Resource Site (HIS & HERS)|
Distribution or Body Shape
or, "What should I do if my body is getting abnormally thin in areas or abnormally large in areas or both?"
Side effects from medications are pretty common, but fortunately they are generally pretty mild and can be remedied with relatively easy treatments. As medicine makes progress in the treatment of HIV and AIDS, the newer medications are generally easier to take and less sickening than some of the older treatments. Additionally as more and more treatments are found, it becomes easier and easier to find treatments that suit all patients much better.
The most important thing to do about side effects is to report them to your healthcare provider promptly and completely. If your healthcare provider is aware of your symptoms and problems, your provider can provide recommendations about treatments and changes in your treatment that can decrease or even eliminate the symptoms that you are dealing with. Please note that the information below should not come before the advice of your healthcare provider because only that person knows all of your medications and all of your conditions.
Fat Distribution or Weight Gain
excess or insufficient food or calorie intake or consumption
severe weight loss followed by weight gain for whatever reason
too much adrenal hormone (cortisone)
older age (>35 years)
|Explanation and Possible Solutions|
Do not stop any medications that you think may be
causing the abnormal fat distribution until you have spoken with your healthcare
provider. If you absolutely MUST stop a suspected antiretroviral
medication, stop all of your antiretroviral medications at the same
time. Do not stop just the suspected medication or you might lose
the effectiveness of the remaining drugs. This warning does not
apply to medications that are not antiretrovirals.
Weight gain in and of itself is not due to antiretroviral drugs or illness in general. The most likely cause for weight gain whether the distribution is correct or not is eating more calories than you are using. The equation is very simple:
calories eaten are equal to calories
used (weight stable - no gain and no loss)
HIV and HIV medications do not change these equations. However, HIV medications inhibit HIV and HIV can be looked on as a drain of your energy and calories. When the drain is plugged with anti-HIV medications, then it is easier to eat too many calories assuming you don't use more, and then you gain weight. Therefore, if the problem is just weight gain, then eating less calories and/or using more calories with increased activity or exercise is the easy answer. However, exercise is not easy for everyone especially for persons with disabilities.
One of the most accurate and frequently used terms for abnormal thinning or fattening is "fat redistribution." In some persons with HIV/AIDS, fat may actually be remodeled and fat may be lost from some areas and gained in others. Generally these effects are quite cosmetically unpleasant. Fat redistribution causes a variety of problems and goes under a variety of names:
Buffalo hump: a collection of
fat at the base of the neck on the back
While medications are definitely at least partially to blame for these problems in many people, persons who have not taken antiretrovirals have also developed abnormal distributions of fat.
The are probably multiple causes for fat redistribution in any one person:
1. Sudden weight gain after losing a lot of
weight due to illness. Unfortunately in older individuals
with HIV and more advanced disease, when one is able to gain weight
back after being ill, the weight that is gained will usually go to
places in body that are not the best cosmetically. For
example, the stomach or abdomen is one of the most common locations
for this type of weight gain.
Low male hormone levels (testosterone) may also participate in this problem in some cases.
Consult with your healthcare provider if you believe one of your medications or low testosterone is causing fat redistribution.
Supplemental testosterone and anabolic steroids are not a panacea for anyone with fat redistribution. Supplemental testosterone only helps individuals who have low or low "normal" levels of testosterone due to disease, hormonal problems, or certain medications.
In some cases cholesterol levels or other fatty components of the blood may elevate and/or blood sugar may elevate and diabetes may develop. Cholesterol lowering drugs and drugs for diabetes may be needed.
Aside from drug therapy, close examination of your antiretroviral therapy may be needed. If you are taking medications such as those listed above and you believe you are suffering abnormal fat distribution problems, you should speak with your healthcare provider about possibly making substitutions.
Fat redistribution, abnormal weight gain, diabetes and hyperlipidemia also all respond to exercise and diet at least to some extent. If you are thin and gaining weight, the only way to assure that the weight you are gaining is going to go to cosmetically pleasant areas is to exercise regularly. Limiting your dietary caloric intake and the amount of fat and/or carbohydrates may also help. Dietary counseling should be obtained from an expert if possible. Ideally you should have an exercise program designed that takes into account your problems, your goals, and your limitations. The best rule of thumb is to start "like a baby" and only very gradually increase the exercise level over months (NOT days or weeks).
Recently human growth hormone and human growth hormone releasing hormone have shown some benefit in fat redistribution. However, these drugs have to be administered by injection and they are very expensive. Also they can worsen diabetes in some cases and cause other side effects.
Certain antidiabetic drugs, in particular some that decrease insulin resistance, may also be helpful, but this is unproven.
Dermatologists may perform injections of material into the face to fill in areas of abnormal thinning. Liposuction may also be considered for abnormal fat deposition in the midsection.
If you would like a PDF version for printing, click HERE.